Hello. My girlfriend had her thyroid removed and has taken 150 MCG of Levoxyl daily the past several years. She tried a generic version a year ago and suffered severe reactions (facial and throat swelling, body rashes, etc.) before switching back to Levoxyl. She recently learned that Pfizer is discontinuing Levoxyl. Has anyone out there had a similar experience with the generic form of Levoxyl? Are there supplements she can take to avoid the reactions she had using the generic form of Levoxyl? Please, any information regarding Levoxyl replacement will be greatly appreciated. Thank you!
Thanks for your Reply!
There are other options, some without fillers that cause reactions. Has your gf asked her doc for advice on switching brands?
Thanks so much for this advice. I was freaking out because I have been taking Levoxyl for 11 years and the only time I was switched, it took 3 months and lots of money to get my blood work back to normal. I called around and finally found a pharmacy that did not have to recall their Levoxyl. Their manufacturer is Mylan and I hear that they are the most reliable manufacturer of both generic and brand-name thyroid medication. Whoohoo! Thanks again!
According to Pfizer and King Pharmaceuticals, there is no estimated end date on manufacture of Levoxyl. Also, the FDA website has the same info. Plan on no more Levoxyl for forseeable future. I have been on Levoxyl for 20 years. I changed once and it was awful. Be very aware of your reaction to any new thyroid meds. They are not created equally. Good luck!
I have Experienced the same problems with Synthroid and the generic, I would suggest That your girlfriend Get in touch with a compound pharmacy They can give her a name of a doctor That uses compound medicine For thyroid or find a functional doctor that uses compound medicine
Hi, I had to respond to your question as I have had this problem, myself. I have had Hypo Thyroid for 18 years. When I first started taking Thyroid meds, Synthroid, I had lots of anxiety attacks. DIfferent pharmacies and insurance would change me from the brand to the generic. I had SO many problems! I had rashes, swelling and heart palipitations. Long story short, I starting taking Levoxyl 7 years agp and now insist that the pharmacy only give me the brand, no generics. Finally, I have gotten my Thyroid disease under control. I am now having anxiety from the thought of taking something else and am very concerned about this recall on Levoxyl that I will relapse with low Thyroid again or have other symptoms. Hopefully, they will get this resolved, quickly! Hope this helps.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.